Format

Send to

Choose Destination
See comment in PubMed Commons below
JIMD Rep. 2013;9:113-116. doi: 10.1007/8904_2012_188. Epub 2012 Oct 30.

Low-dose amitriptyline-induced acute dystonia in a patient with metachromatic leukodystrophy.

Author information

1
Department of Paediatrics, University of Naples Federico II, Via s. Pansini, 5, 80131, Naples, Italy. gerardacappuccio@gmail.com.
2
Department of Paediatrics, University of Naples Federico II, Via s. Pansini, 5, 80131, Naples, Italy.
3
Telethon Institute of Genetics and Medicine, Naples, Italy.

Abstract

Acute dystonia is an abrupt event mainly related to toxicity of drugs such as antiemetics, antipsychotics, anti-acids, and, more rarely, tricyclic antidepressants. Use of amitriptyline in metachromatic leukodystrophy (MLD), a lysosomal storage disorder (LSD) due to arylsulfatase A deficiency, is suggested to control neurological pain and irritability. We describe a patient with MLD who experienced acute dystonia as a side effect of low dosage of amitriptyline. The distribution of psychotropic drugs, including antidepressants, depends upon lysosomal trapping which is inefficient in LSD. The defective lysosomal depot might raise cerebral levels of amitriptyline, thus enhancing its adverse effects.Physicians caring for children with MLD treated with psychotropic drugs should be aware of such adverse events which are potentially related to lysosomal dysfunction. This experience raises a potential concern about the appropriate dose of amitriptyline in patients with MLD.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Support Center